West Virginia, 2021Flash Flooding and Damaging Winds in West Virginia, July 29, 2021
July 29, 2021 · NWS PBZ · 11 events in 4 counties and zones
A shortwave passage during the morning of July 29th spread mainly non-severe showers and thunderstorms across the region during the morning and midday hours. However, a discrete cell along the back edge of the morning activity was able to develop a tornado along the Fayette-Westmoreland County border.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $107,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave passage during the morning of July 29th spread mainly non-severe showers and thunderstorms across the region during the morning and midday hours. However, a discrete cell along the back edge of the morning activity was able to develop a tornado along the Fayette-Westmoreland County border. This was a preview of what was to follow.
In the wake of this morning activity, additional thunderstorms were able to develop in association with a prefrontal trough. These storms were able to take advantage of deep shear, especially in the lower levels. A cross-boundary component to this shear allowed discrete supercells to form during the mid and late afternoon hours. Storm motions were favorable for the ingestion of streamwise vorticity, allowing for rotating storms. While eight tornadoes formed during this event across eastern Ohio and southwest Pennsylvania, the severe events in West Virginia were limited to straight-line wind damage to mainly trees. Training thunderstorms also led to reports of numerous flooded roads in Monongalia County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 29, 12:37 PM EST, 3 hours 53 minutes earlier.
Area forecast discussion, Jul 29, 12:37 PM EST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
137 PM EDT Thu Jul 29 2021
.SYNOPSIS...
Showers and thunderstorms will be crossing the area today with the
passage of a cold front. High pressure returns dry and seasonably
cool conditions for the first half of the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
A shortwave will finish its exit through the region shortly, pushing
most convection east while leaving a residual trail of cloud cover.
Though storms may continue north of I-80 due weak sfc convergence,
the main focus will be on scattered shower and thunderstorm
development ahead of an approaching pre-frontal trough this afternoon
and early evening.
Storms could become severe with damaging wind and large hail the
primary threats in part due to abundant shear and increasingly dry
mid-level air. However, there are two factors that may limit the
threat, keeping confidence low that one even develops. The first
factor is waning upper support as the sfc feature lags behind the
exiting shortwave; more limited storm coverage is the likely outcome
of this. The other factor is instability, or the lack thereof, at
the moment given excessive cloud cover from this morning's
convection. Very simply: more heating/destabilization is needed to
foster robust storm development and tap into the shear/dry air to
create the severe threat.
Overnight, additional weak shortwaves and the passage of the sfc cold
front may aid iso/sct showers with localized thunder. Otherwise,
drier conditions are expected due to building high pressure and dry, cold
advection.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
High pressure will slowly build in from the northwest on Friday with
dry conditions expected through Saturday. Temperatures will run
below seasonal averages under cold advection.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Another shortwave within the broad eastern U.S. upper trough will
push a weak sfc cold front through the region Sunday, increasing
precipitation chances.
High pressure should resume influence over the upper Ohio River
Valley heading into next week under weak upper troughing, with
temperature near to slightly below seasonal averages.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Initial activity associated with a shortwave trough/MCV is currently
exiting the region, with MGW/DUJ possibly keeping a brief
restriction right at TAF time.
Another round of at least scattered showers and thunderstorms are
expected to develop in association with a pre-frontal trough during
the afternoon. Uncertainty regarding storm coverage and intensity
remains, and depends on the degree of destabilization that we can
achieve. Still, elected to keep a period of VCTS for several hours,
and tried to time the most likely period of impact in TEMPO groups at
the terminals. A direct hit will likely result in a brief period of
IFR/LIFR visibility and perhaps strong wind gusts.
Activity should dissipate/move off this evening with the departure of
the trough and the loss of instability. As the cold front drops
across the region overnight, a period of MVFR ceilings and mist is
possible at most terminals. Once daytime mixing commences on Friday,
ceilings will likely break, and VFR conditions and light northwest
wind will develop by midday.
.Outlook...
Restrictions are possible with a Sunday cold front.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
Hazardous weather outlook, Jul 29, 2:18 PM EST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
318 PM EDT Thu Jul 29 2021
OHZ039>041-048>050-057>059-068-069-PAZ014-020>023-029-031-073>076-
WVZ001>004-012-021-509>514-301930-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Butler-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
318 PM EDT Thu Jul 29 2021
...SEVERE THUNDERSTORM WATCH 403 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Scattered severe thunderstorms are possible today. Damaging wind
gusts would be the primary threat, but large hail and a tornado or
two cannot be ruled out. However, there is a fair amount of
uncertainty whether the severe threat will develop.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PAZ007>009-013-015-016-301930-
Mercer-Venango-Forest-Lawrence-Clarion-Jefferson PA-
318 PM EDT Thu Jul 29 2021
This Hazardous Weather Outlook is for western Pennsylvania.
.DAY ONE...This afternoon and tonight.
Scattered severe thunderstorms are possible today. Damaging wind
gusts would be the primary threat, but large hail and a tornado or
two cannot be ruled out. However, there is a fair amount of
uncertainty whether the severe threat will develop.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Jul 29, 3:56 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
456 PM EDT THU JUL 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM TORNADO 2 NNE WHITE 40.10N 79.42W
07/29/2021 FAYETTE PA PUBLIC
DAMAGE EXTENDING DOWN KESSLER SCHOOL ROAD NEAR KESSLER
EXTENSION, IN SALT LICK TOWNSHIP IN FAYETTE COUNTY. PA.
SINGLE STORY SHED OVERTURNED POWERLINES DOWN, BARN ROOF
COMPLETELY TORN OFF, SINGLE STORY GARAGE LEVELED WITH
ROOF ROTATED AND MOVED TO NEIGHBORS PROPERTY, MULTIPLE
TREES TWISTED AND UPROOTED FACING MULTIPLE DIRECTIONS.
AN OFFICIAL NWS SURVEY WILL BE CONDUCTED TOMORROW,
FRIDAY JULY 29TH.
&&
EVENT NUMBER PBZ2102021
MPKLocal storm report, Jul 29, 3:57 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
457 PM EDT THU JUL 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM TSTM WND DMG 2 WSW DONEGAL 40.10N 79.42W
07/29/2021 FAYETTE PA PUBLIC
REPORT FROM MPING: HOMES/BUILDINGS
COMPLETELY DESTROYED.
&&Local storm report, Jul 29, 4:00 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 PM EDT THU JUL 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM TSTM WND DMG 3 WSW DONEGAL 40.10N 79.43W
07/29/2021 FAYETTE PA PUBLIC
REPORT FROM MPING: TREES UPROOTED OR
SNAPPED; ROOF BLOWN OFF.
&&Special weather statement, Jul 29, 4:09 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
509 PM EDT Thu Jul 29 2021
PAZ023-292145-
Indiana-
509 PM EDT Thu Jul 29 2021
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHEASTERN INDIANA COUNTY...
At 509 PM EDT, a strong thunderstorm was located 7 miles east of
Indiana, moving southeast at 45 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Clymer... Vintondale...
Armagh... Lucerne Mines...
Brush Vly... Yellow Creek State Park...
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4050 7891 4041 7897 4056 7917 4069 7907
4060 7886
TIME...MOT...LOC 2109Z 302DEG 41KT 4060 7902Local storm report, Jul 29, 4:13 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
513 PM EDT THU JUL 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TORNADO NEW ATHENS 40.18N 81.00W
07/29/2021 HARRISON OH 911 CALL CENTER
TORNADO SPOTTED HEADING FROM NEW ATHENS TOWARD
HARRISVILLE. REPORT OF A HOUSE OUT IN THE ROAD IN NEW
ATHENS.
&&
EVENT NUMBER PBZ2102022
FLHLocal storm report, Jul 29, 4:21 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
521 PM EDT THU JUL 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 1 NNW SOUTH OLIVE 39.68N 81.49W
07/29/2021 E1.50 INCH NOBLE OH PUBLIC
&&
EVENT NUMBER PBZ2102023
MPKThunderstorm Wind, Ohio
- When
- July 29, 4:30 PM EST
- Where
- Ohio County, 2.1 mi SE of Warwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 40.100, -80.670
A few trees were reported to be blown down near Oglebay Zoo.
Thunderstorm Wind, Ohio
- When
- July 29, 4:33 PM EST
- Where
- Ohio County, 1.06 mi W of Triadelphia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.049, -80.640
A tree was blown down near US-40.
Thunderstorm Wind, Monongalia
- When
- July 29, 7:51 PM EST
- Where
- Monongalia County, 0.69 mi S of Granville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 39.640, -79.980
A report was received of numerous downed trees in Westover.
Thunderstorm Wind, Monongalia
- When
- July 29, 7:59 PM EST
- Where
- Monongalia County, 1.06 mi SW of Ringgold
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 39.560, -79.965
Trees were reported to be blown down on Hornbeck Road.
Thunderstorm Wind, Preston
- When
- July 29, 8:19 PM EST
- Where
- Preston County, 0.69 mi N of Tunnelton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 39.390, -79.750
In Tunnelton, there was a report of trees blown down.
Thunderstorm Wind, Preston
- When
- July 29, 8:30 PM EST
- Where
- Preston County, 0.69 mi N of Newburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 39.390, -79.850
Trees were reported to be blown down in Newburg.
Thunderstorm Wind, Preston
- When
- July 29, 8:40 PM EST
- Where
- Preston County, 0.53 mi W of Rowlesburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- State Official
- Coordinates
- 39.350, -79.680
In Rowlesburg, trees were reported to be blown down.
Flash Flood, Monongalia
- When
- July 29, 8:53 PM EST to 10:56 PM EST
- Where
- Monongalia County, 1.27 mi WSW of Fieldcrest to 1.11 mi SSW of Westover
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.640, -79.950
Numerous roads were flooded in and around Morgantown.
Thunderstorm Wind, Tucker
- When
- July 29, 9:00 PM EST
- Where
- Tucker County, 0.87 mi SW of Hannahsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- State Official
- Coordinates
- 39.240, -79.710
Along Cheat Valley Highway, a porch was blown off of a house.
Thunderstorm Wind, Tucker
- When
- July 29, 9:29 PM EST
- Where
- Tucker County, 2.9 mi N of Moore
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 39.122, -79.724
A tree was reported to be blown down on Clover Run Road near Parsons.
Flash Flood, Monongalia
- When
- July 29, 9:30 PM EST to 10:36 PM EST
- Where
- Monongalia County, 0.69 mi S of Granville to 0.7 mi W of Westover
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.640, -79.980
Numerous roads were reported to be flooded in Westover.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Kentucky, July 29 to 30, 20211 death · $2.0 million · 53 kt wind · 6 events
- Tornadoes and Damaging Winds in Pennsylvania, July 29, 2021EF3 · 15 events
- Tornadoes and Hail in Ohio, July 29, 2021$1.3 million · EF2 · 12 events
- Debris Flows and Hail in Colorado, July 29, 2021$126 million · 1.5 in hail · 3 events
- Tornadoes and Hail in New Jersey, July 29, 20218 injured · EF2 · 20 events
- Flash Flooding in Arizona, July 29, 2021$40 million · 5 events
- Flash Flooding and Damaging Wind in Arizona, July 29, 20211 death · 1 injured · $7,000 · 61 kt wind · 3 events
- Flash Flooding and Flooding in Vermont, July 29 to 30, 20211 injured · $4.7 million · 27 events
- Flash Flooding and Debris Flow in Kentucky, July 29 to 30, 2021$2.1 million · 61 kt wind · 31 events
- Flash Flooding in New Hampshire, July 29 to 30, 2021$2.2 million · 20 events
- Tornadoes and Damaging Winds in Pennsylvania, July 29, 2021$476,000 · EF1 · 7 events
- Hail and Damaging Winds in Virginia, July 29, 2021$758,000 · 2.25 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973627, 973628, 973630, 973631, 973632, 973633, 973634, 973624, 973635, 973636, 973626.